Louisiana, 2003

Damaging Wind in Louisiana, August 3, 2003

August 3, 2003 · NWS JAN · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 3, 2:15 PM CST, 40 minutes earlier.

Area forecast discussion, Aug 3, 2:15 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
315 PM CDT SUN AUG 3 2003

LOCAL 88-DS ARE STARTING TO LIGHT UP AGAIN THIS AFTERNOON AS
THUNDERSTORMS DEVELOP ALONG AN OUTFLOW BOUNDARY THAT IS MOVING
EAST...GENERALLY EAST OF INTERSTATE 55 AND NORTH OF INTERSTATE 20.
IN THE SOUTH THUNDERSTORMS WERE NOTED DEVELOPING ALONG THE SEA
BREEZE THAT SHOULD CONTINUING MOVING NORTH INTO THE SOUTHERN ZONES
LATER THIS AFTERNOON. WL KEEP CHANCE POPS IN THIS EVENING AND TAPER
TO ISOLATED OVERNIGHT.

OVERALL LITTLE CHANGE TO THE FCST IS SEEN THROUGH MID WEEK. THE
LARGE BLOCKING HIGH CENTERED OVER THE SOUTHWEST U.S. WILL REMAIN IN
PLACE THROUGH NEXT WEEK. THE LARGE CLOSED LOW CENTERED OVER THE
GREAT LAKES REGION THIS AFTERNOON WILL LIFT SLOWLY TO THE NORTHEAST.
AS A RESULT THE FLOW ALOFT WL REMAIN W-NW AND BRING SEVERAL MINOR
DISTURBANCES OVER OUR AREA THROUGH THE PERIOD. THE AIRMASS OVER THE
AREA WILL MOIST AND UNSTABLE. PWS WILL REMAIN BETWEEN 1.5-2.0 INCHES
THROUGH WEDNESDAY WITH SFC BASED CAPES AOA 4000J/KG EACH AFTERNOON.
A LITTLE STEEPER LAPSE RATES AND A LITTLE STRONGER DEEP LAYER SHEAR
IS EXPECTED TO ENHANCE THE POTENTIAL FOR ISOLATED SEVERE STORMS
MONDAY AND TUESDAY AFTERNOONS.

EXTENDED: THU-SUN...MID RANGE MODELS AGREE THAT A STRONG SHORTWAVE
WILL TOP THE LARGE UPPER RIDGE OVER THE WRN U.S. AND SLIDE DOWN THE
BACK SIDE OF THE UPPER TROUGH OVER THE EASTERN U.S. THURSDAY. THIS
WILL DEEPEN THE UPPER LEVEL TROUGH AND SHIFT ITS AXIS A LITTLE
FURTHER EAST. UNLIKE THE OTHER MID RANGE MODELS...THE GFS GENERATES
A SFC LOW OVER THE SOUTHERN PLAINS AND TRACKS IT ACROSS NRN
MISSISSIPPI INTO CENTRAL ALABAMA BY THURSDAY NIGHT. AS THE LOW
SHIFTS EAST FRIDAY...GFS DRIES THE REGION ENDING OUR RAIN CHANCES
THROUGH THE WEEKEND. WL NOT REMOVE MENTION OF ISOLATED MAINLY
AFTERNOON AND EVENING THUNDERSTORMS YET AS THIS SCENARIO MAY NOT PAN
OUT.  WL GO WITH A LITTLE MORE SUNSHINE THOUGH THAT WILL LEAD TO
AFTERNOON HIGHS A COUPLE DEGREES WARMER THAN NORMAL EACH DAY.

AR...NONE.
LA...NONE.
MS...NONE.

22
Hazardous weather outlook, Aug 3, 1:41 PM CST, 1 hour 14 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
040919-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
241 PM CDT SUN AUG 03 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND MONDAY...

...THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER EXTREME
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI
THROUGH LATE THIS EVENING AND INTO TONIGHT. ISOLATED SEVERE
THUNDERSTORMS CAN BE EXPECTED OVER AREAS ALONG AND NORTH OF
INTERSTATE 20 AND NONSEVERE THUNDERSTORMS CAN BE EXPECTED SOUTH
OF INTERSTATE 20. ANY ISOLATED SEVERE STORMS THAT DEVELOP ALONG
AND NORTH OF INTERSTATE 20 WILL BE CAPABLE OF PRODUCING WIND
GUSTS TO 60 TO 70 MPH AND POSSIBLE LARGE HAIL. SOUTH OF
INTERSTATE 20...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH LATE EVENING BEFORE DISSIPATING. ALSO ALL STORMS WILL
PRODUCE FREQUENT LIGHTNING STRIKES AND HEAVY DOWNPOURS.  ON
MONDAY EXPECT A REPEAT OF THE SCENERIO ABOVE.

A MOIST AND VERY UNSTABLE AIRMASS REMAINS OVER THE LOWER
MISSISSIPPI  RIVER VALLEY AND WILL REMAIN IN PLACE THROUGH MONDAY
EVENING. A SERIES OF DISTURBANCES MOVING THROUGH THE AREA ARE
ALLOWING FOR THE DEVELOPMENT OF LARGE AREAS OF THUNDERSTORMS. THE
MODERATE ATMOSPHERIC FLOW IN THE MIDDLE AND UPPER LEVELS WILL
CONTINUE TO BECOME FAVORABLE FOR ISOLATED SEVERE THUNDERSTORM
DEVELOPMENT. AS THE DISTURBANCES SLOWLY BEGIN TO MOVE THROUGH
OVERNIGHT...THE THUNDERSTORM ACTIVITY WILL GRADUALLY DIMINISH
OVER THE AREA...ONLY TO REDEVELOP BY MONDAY AFTERNOON AS ANOTHER
DISTURBANCE MOVES THROUGH. MIDDLE AND UPPER LEVEL FLOW AND JET
POSITIONING WILL CONTINUE TO FAVOR SEVERE THUNDERSTORMS FOR
MONDAY.

...FLOODING...
SCATTERED SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY
RAINFALL OVER MUCH OF THE OUTLOOK AREA TONIGHT AND MONDAY.
RAINFALL RATES UP TO AN INCH AN HOUR WILL BE POSSIBLE IN THE
STRONGER STORMS...AND WILL LIKELY PRODUCE PONDING OF WATER ON
ROADWAYS AND IN LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY...

...DAYS TWO AND THREE...MONDAY NIGHT THROUGH WEDNESDAY...
STRONG TO SEVERE THUNDERSTORMS ARE ONCE AGAIN EXPECTED OVER THE
ENTIRE OUTLOOK AREA ON TUESDAY AND WEDNESDAY.

THE WEATHER PATTERN WILL REMAIN MUCH THE SAME THROUGH WEDNESDAY
AS A SERIES OF UPPER LEVEL DISTURBANCES CONTINUE TO INTERACT WITH
THE MOIST AND UNSTABLE AIRMASS OVER THE LOWER MISSISSIPPI RIVER
VALLEY. A FRONTAL BOUNDARY SAGGING SOUTHWARD OVER NORTHERN
PORTIONS OF THE OUTLOOK AREA WILL ALSO PROVIDE ADDITIONAL SUPPORT
FOR THUNDERSTORM DEVELOPMENT.

...DAYS FOUR THROUGH SEVEN...WEDNESDAY NIGHT THROUGH SUNDAY...
THE WEATHER PATTERN WILL REMAIN ACTIVE THROUGH THE REMAINDER OF
THE WEEK INTO THE WEEKEND. STRONG THUNDERSTORMS WILL BE POSSIBLE
EACH DAY AS UPPER LEVEL DISTURBANCES CONTINUES TO INTERACT WITH
THE MOIST AND UNSTABLE AIRMASS IN PLACE.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NECESSARY THIS AFTERNOON AND TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
August 3, 2:55 PM CST
Where
Madison County, 3 mi E of Tallulah
Measured
50 kt (58 mph) estimated sustained
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.417, -91.150

A few trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2003Every state in 2003This day in weather historyWarnings in Louisiana, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378171.